Wildfire, Inland Sussex
- When
- March 22, 12:00 PM EST to 8:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A wildfire consumed more than 70 acres of woodland and brush near Millsboro. Gusty northwest winds up to 35 mph and unseasonably dry weather helped spread the fire quickly.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire consumed more than 70 acres of woodland and brush near Millsboro. Gusty northwest winds up to 35 mph and unseasonably dry weather helped spread the fire quickly. Every Sussex County firefighter that could be spared from their station assisted in battling the blaze, over 150 firefighters in all from over 24 fire companies helped. The fire started near Mount Joy and Cannon Roads near Millsboro. The northwest winds fortunately blew the fire away from homes. Mount Joy Road was closed from Maryland Camp Road to the Route 24 intersection through the evening until the fire was under control.The unseasonably dry and normally windy weather in March has led to a 20 percent increase of wildfires from 2005 in Sussex County. The unseasonably dry weather was also hurting the growth of wheat and barley crops. They were only about one-third of their normal height by the end of the month. March 2006 was the driest March on record (112 years) in Delaware. The statewide average precipitation was 0.30 inches, 4.04 inches drier than normal. March 2006 was the driest March on record at the New Castle County Airport as only 0.29 inches of precipitation fell, 3.68 inches drier than normal. Downstate conditions were not better. In Georgetown, the March monthly precipitation total was 0.31 inches; which was 4.26 inches drier than normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 22, 7:08 AM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
708 AM EST WED MAR 22 2006
.UPDATE... THE MARINE FORECAST HAS BEEN UPDATED TO START SCA
IMMEDIATELY ALL AREAS AND ALSO TO MENTION 35 KT GUSTS FOR THE
LOWER DEL BAY AND SOUTHERN COASTAL WATERS. WINDS AT BRANT BEACH
AREA ALREADY GUSTING OVER 25 KT AND THE WINDS AT BRANDYWINE LIGHT
ON DEL BAY ARE 29 GUSTING TO 36 KT.
STAUBER
&&
.PREV DISCUSSION...
/ISSUED 345 AM EST WED MAR 22 2006/
SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
A LARGE AREA OF SURFACE HIGH PRESSURE, CURRENTLY CENTERED IN CENTRAL
CANADA, WILL RIDGE DOWN INTO THE REGION THROUGH THE END OF THE
WEEK. A PERSISTENT H5 CLOSED LOW IN EASTERN CANADA WILL SPIN IN
PLACE FOR THE NEXT FEW DAYS. THE COMBINATION OF BOTH OF THESE
ELEMENTS WILL KEEP THE AREA IN NWLY FLOW AND BRING DRY, AND CONTINUED
COOL WX TO THE REGION. MOS GUIDANCE IS IN DECENT AGREEMENT AND WAS
GENERALLY ACCEPTED. ONE THING TO KEEP IN MIND IS THE LATE MARCH SUN
ANGLE MAY KEEP TEMPS A BIT HIGHER THAN PROGGED, ESPECIALLY IF CLOUD
COVER IS LIMITED.
LONG TERM /FRIDAY THROUGH TUESDAY/...
THE PERSISTENT UPPER LOW FINALLY MOVES EAST, AND IS QUICKLY REPLACED
BY ANOTHER ONE BY THE WEEKEND. AS LONG AS THESE UPPER LOWS CONTINUE
TO DROP DOWN FROM CANADA AND REINFORCE THE TROUGH, OUR TEMPS WILL
REMAIN AOB NORMAL. AS A RESULT OF THE UPPER LOW, THERE WILL BE
PERIODS OF INSTABILITY, AND SOME RAIN/SNOW SHOWERS, ALTHOUGH QPF
WILL BE LIMITED. IT APPEARS THAT ONE MODEL RUN WILL INDICATE SOME
DECENT RAIN OR SNOW SHOWER ACTIVITY THROUGH THE WEEKEND, AND THEN
THE NEXT MODEL RUN INDICATES LITTLE. AS A RESULT, I WILL NOT MAKE
ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST, UNTIL THERE IS
MORE OF A CONSISTENT SIGNAL FROM THE MODELS.
BY TUESDAY, A SYSTEM WILL APPROACH FROM THE PLAINS, WHICH MAY BRING
THE NEXT DECENT SHOT OF PRECIP TO THE AREA. OF COURSE, THERE ARE
THE USUAL TIMING, STRENGTH AND PATH ISSUES WITH A SYSTEM 7 DAYS OUT.
AVIATION...
AT 3:30 AM, THE BACK EDGE OF THE SHIELD OF MID LEVEL CLOUDS
CONTINUED TO WORK ITS WAY ACROSS OUR REGION. IT SHOULD BE OFF THE
COAST FOR THE MOST PART BY DAYBREAK. WE SHOULD SEE A FAIR AMOUNT OF
SUNSHINE EARLY THIS MORNING BEFORE SOME STRATOCUMULUS BEGINS TO
DRIFT DOWN IN THE NORTHWEST FLOW. THE CLOUDS ARE EXPECTED TO BE
MAINLY SCATTERED, BUT THEY MIGHT GO BROKEN FOR A TIME DURING THIS
AFTERNOON AT KRDG, KABE AND KTTN. NEVERTHELESS, CONDITIONS ARE
ANTICIPATED TO REMAIN IN THE VFR CATEGORY.
FOLLOWING THE PASSAGE OF THE MID LEVEL SHORT WAVE THIS MORNING, THE
NORTHWEST WIND SHOULD INCREASE AND BECOME GUSTY. WERE EXPECTING
GUSTS TO RANGE IN THE LOWER AND PERHAPS MIDDLE 20S. THE WIND SHOULD
BEGIN TO SUBSIDE A BIT AROUND SUNSET.
MARINE...
BY 3:30 AM, WIND SPEEDS WERE ALREADY ON THE INCREASE OVER OUR
COASTAL WATERS. WE SHOULD SEE GUSTS IN THE MIDDLE AND UPPER 20S FOR
TODAY AND TONIGHT. WHILE THERE MIGHT BE A LITTLE LAG IN THE UPWARD
TREND ON OUR NORTHERN COASTAL WATERS, 3:00 PM SEEMED A LITTLE TOO
LATE TO BEGIN THE SMALL CRAFT ADVISORY THERE. AS A RESULT, WEVE
MOVED THE START TIME UP TO 11:00 AM. ONCE THE MID LEVEL SHORT WAVE
PASSES OVERHEAD, WIND SPEEDS AND GUSTS ARE EXPECTED TO INCREASE EVEN
MORE. MEANWHILE, FOR OUR COASTAL WATERS FROM ATLANTIC CITY
SOUTHWARD AND FOR DELAWARE BAY WEVE KEPT THE STARTING TIME FOR THE
SMALL CRAFT ADVISORY AT 7:00 AM.
THE NORTHWEST WINDS ON OUR COASTAL WATERS SHOULD SUBSIDE FOR
THURSDAY AND WERE ANTICIPATING RELATIVELY TRANQUIL CONDITIONS INTO
THE WEEKEND.
FIRE WEATHER...
WHILE THERE WILL BE A NORTHWEST WIND AROUND 15 MPH TODAY WITH SOME
GUSTS UP AROUND 25 MPH, RELATIVE HUMIDITY VALUES ARE EXPECTED TO
BOTTOM OUT IN THE LOWER TO MIDDLE 30S. THE FORECAST CONDITIONS ARE
NOT EXPECTED TO MEET THE RED FLAG WARNING CRITERIA FOR NEW JERSEY,
DELAWARE OR MARYLAND. HOWEVER, THE CONDITIONS COME CLOSE TO THE
CRITERIA FOR PENNSYLVANIA LEAVING US WITH A MARGINAL CASE FOR A RED
FLAG WARNING THERE. AFTER CONSULTING WITH OUR COLLEAGUES AT WFO
BINGHAMTON AND WFO STATE COLLEGE WEVE DECIDED NOT TO ISSUE A RED
FLAG WARNING FOR OUR COUNTIES IN THE COMMONWEALTH AT THIS TIME.
WEVE FAVORED THE LOWEST OF THE MODEL DEW POINT TEMP GUIDANCE (GFS)
TO ALLOW FOR DRIER AIR MIXING DOWN FROM ALOFT. SOMETIMES, EVEN THE
LOWEST GUIDANCE VALUES DO NOT SUFFICIENT CAPTURE THE PROCESS.
WELL KEEP AN EYE ON RELATIVE HUMIDITY TRENDS THROUGHOUT THE DAY IN
CASE WE NEED TO REVISIT OUR DECISION REGARDING A RED FLAG WARNING
FOR PENNSYLVANIA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 7 AM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EST WED MAR 22 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-230945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 435 AM EST WED MAR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494384.